Idaho, 2013

Damaging Wind in Idaho, July 16, 2013

July 16, 2013 · NWS MSO · 1 event in 1 county or zone

A push of monsoon moisture from the southwestern US helped to initiate thunderstorms across the region on July 16th. One of the thunderstorms produced strong gusty winds that impacted a forest service campground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A push of monsoon moisture from the southwestern US helped to initiate thunderstorms across the region on July 16th. One of the thunderstorms produced strong gusty winds that impacted a forest service campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 16, 12:42 PM PST, 6 hours 53 minutes earlier.

Area forecast discussion, Jul 16, 12:42 PM PST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
242 PM MDT Tue Jul 16 2013

...FLASH FLOOD POTENTIAL IN CENTRAL IDAHO TODAY THROUGH TONIGHT...

...STRONG THUNDERSTORMS WEDNESDAY...

...VERY HOT WEATHER RETURNS THIS WEEKEND...

.DISCUSSION...A very moist airmass moving from south to north
across the region is causing showers and thunderstorms this
afternoon in central Idaho and Lemhi county. Relatively slow
moving storms at 10-15 mph are expected with moderate to heavy
rain. A flash flood watch has been issued through midnight MDT /
11pm PDT for the affected counties. Specific areas of concern
include the Mustang burn scar along the Salmon River, and some
drainages along Highway 93 from North Fork to Challis.

Wednesday, an approaching shortwave will help make some
thunderstorms stronger. Hail and stronger winds will be likely.
Butte to Missoula to Libby and areas east will be affected by the
strongest storms.

Thursday into the weekend...A strong ridge of high pressure is
expected to build over the North Rockies creating very warm and
dry conditions. Temperatures will climb into the mid and upper 90s
through the weekend in most valleys across the regin. The hottest
days will be Saturday and Sunday with temperatures potentially
reaching 100 degrees or warmer. This weather pattern will be much
like the heat wave we experienced earlier this month, but this
time expect very dry conditions with very low relative humiditys.

In the far extended forecast period, models do indicate the ridge
weakening, which could help bring temperatures back down to more
seasonal temperatures in the mid to upper 80s.

&&

.AVIATION...Gusty easterly winds will decrease this evening as
cloud cover increases due to a strong push from the southwestern
monsoon. Scattered thunderstorms with heavy rain will impact much
of central Idaho through this evening. Thunderstorms will affect
KSMN and potentially KBTM with storms decreasing between 03Z and
06Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Leach/Robinson

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 16, 2:14 PM PST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
414 PM MDT TUE JUL 16 2013

IDZ006-162300-
SOUTHERN CLEARWATER MOUNTAINS-
314 PM PDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN IDAHO COUNTY UNTIL 400
PM PDT...

AT 313 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MACKAY BAR NEAR SALMON
RIVER...OR 35 MILES NORTHEAST OF MCCALL...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MACKAY BAR NEAR
SALMON RIVER...INDIAN CREEK NEAR SALMON RIVER...SHEPP RANCH NEAR
SALMON RIVER...CHINA BAR...CROOKED CREEK NEAR DIXIE IN MCGUIRE
BURN...MACKAY BAR AND DIXIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4572 11573 4557 11515 4519 11546 4519 11573
TIME...MOT...LOC 2214Z 184DEG 26KT 4527 11559
Special weather statement, Jul 16, 4:30 PM PST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT TUE JUL 16 2013

IDZ006-170115-
SOUTHERN CLEARWATER MOUNTAINS-
530 PM PDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IDAHO COUNTY UNTIL 615
PM PDT...

AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF LOWELL...OR 35 MILES EAST
OF KAMIAH...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 12 NEAR THE
WILDERNESS GATEWAY CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4652 11536 4657 11499 4620 11521 4625 11546
TIME...MOT...LOC 0029Z 198DEG 19KT 4632 11529

The radar

The Missoula radar (KMSX), 128 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Idaho

When
July 16, 7:35 PM PST
Where
Idaho County, 19.09 mi NE of Lowell
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
46.340, -115.310

A thunderstorm in its decaying stage unleashed strong gusty winds that blew over a 24 inch diameter tree onto a camper at the Wilderness Gateway Campground on the Lochsa River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471652.